Investigators at Tel Aviv University, Loewenstein Rehabilitation Hospital, Schneider Children's Medical Center, and other centers in Israel report the clinical presentation of acute encephalopathy in 11 children and the long-term sequelae of 8 who initially survived an episode of thiamine deficiency. In 2003, 20 Israeli infants were seriously affected after being fed an international brand of soy-based formula later found to contain no thiamine. In the acute phase, 6 had bulbar signs, 5 had ophthalmologic signs and 2 had phrenic neuropathy. MRI, the best test for diagnosis of thiamine deficiency in the acute phase, showed symmetric involvement of frontal, temporal and parietal lobes, lesions in the periaqueductal region, thalami, and the mammillary bodies, findings similar to sequelae of hypoxic-ischemic injury. Of 5 patients with cardiac involvement, 3 had cardiomyopathy and died in the acute phase, and one presented with a complete atrioventricular block. Lactic acidosis was present in 10 patients. In long-term follow-up, one patient in a chronic vegetative state died after 6 years, 7 children were mentally retarded and had motor abnormalities, 6 developed severe epilepsy, 3 with West syndrome, 2 had kyphoscoliosis, and one remained in complete A-V block. [1]

COMMENTARY. The majority of infants exposed to the thiamine deficient formula in infancy were asymptomatic but a small minority developed encephalopathy and/or cardiomyopathy that were sometimes fatal. Infants who survive thiamine-deficient encephalopathy have a poor prognosis, with motor and cognitive impairment and epilepsy. Thiamine deficiency in a developed country is unusual, but as many as 12.5% of a population of critically ill Canadian children were found to have significant thiamine deficiency [2]. Wernicke encephalopathy and beriberi during total parenteral nutrition was attributed to multivitamin infusion shortage in a patient with Crohn's disease in California [3]. Almost immediately following intravenous thiamine, the hypotension resolved and the following day she no longer had diplopia, and the ophthalmoplegia had improved. Thiamine deficiency should be considered in patients with malabsorption, malnutrition, and malignancies.